Vaping refers to the use of vape pens or e-cigarettes. Vape pens are electronic devices that heat up a liquid to create a vapor that users inhale. Cartridges that contain tobacco, nicotine, and sometimes marijuana can be used in vape pens. As the trend grows more popular, more reports are coming out about vaping and seizures. Today our Massachusetts treatment center is looking into whether vaping can cause seizures and what this means for current users.
Can Vape Pens Cause Seizures?
Seizures are caused by sudden and abnormal electrical activity in the brain. Though many people think of convulsions that shake a person’s entire body when they mention seizures, not all seizures cause full-body shaking.
Other possible signs of seizures include a lapse in awareness or consciousness as if the person’s brain momentarily shut down. In these moments, a person may seem as if they’re staring off into space, or they may suddenly stop moving.
People who experience seizures may or may not fall. Most seizures end within a few seconds or minutes, after which the person may feel sleepy, confused, or experience a headache.
The person may also forget what they were doing before the seizure. While they generally do not cause lasting harm, violent convulsions and bodily shakes can lead to accidental injury that may require medical assistance.
In 2019, the Food and Drug Administration (FDA) found 127 reports of seizures and other neurological symptoms – including fainting and tremors – linked to vape pens and e-cigarette users from 2010 to 2019. Most of these seizures occurred in adolescents and young adults.1
According to the FDA, these vaping seizures occurred just after a few puffs or just one day after use. Seizures were also discovered to have occurred in both first-time and long-term users.1
Some cases of people developing seizures after vaping were also linked to the use of marijuana or amphetamines (stimulants). The agency continued to investigate this link, along with whether the brand of cartridges or vape pens makes a difference.
From their findings, the FDA concluded that vape pens could cause seizures when users inhale or are exposed to high concentrations of nicotine. In 2018, the FDA observed a slight yet noticeable increase in reports of seizures.
After examining poison control centers’ records between 2010 and 2019, they found that between the FDA and poison control centers, there were a total of 35 reported cases of seizures linked to e-cigarettes. Reports covered cases of first-time users, long-time users, and users with a history of a seizure diagnosis.1
In addition to seizures, vaping has also been linked to lung disease and respiratory problems. Nicotine dependence is also a possible result of long-term vaping, depending on the severity of the habit.
Seizures and Nicotine Overdose
So why does nicotine cause seizures? Nicotine is structurally similar to the neurotransmitter acetylcholine and acts by activating nicotinic cholinergic receptors (nAChRs) in the brain.
When nicotine binds to nAChRs, the ion channel opens allowing calcium or sodium ions to enter and activating the receptor. Nicotine also activates the release of other neurotransmitters, including dopamine, norepinephrine, acetylcholine, serotonin, and gamma-aminobutyric acid.
The functions of these chemicals include pleasure, arousal, stimulation, reward, motivation, mood stabilization, and reduction of anxiety. Other nicotinic effects, similar to those of stimulants, include increased metabolism and suppressed appetite.
Long-term use of nicotine can cause the brain to undergo neuroadaptation, during which tolerance is developed to many of the effects of nicotine. Once regular use of nicotine stops, withdrawal symptoms occur with effects that exhibit a sudden drop in levels of those neurotransmitters.
In addition to an increased risk of overdose among people who have developed a tolerance to nicotine, seizures have been reported in adults who were poisoned with nicotine and in young children who accidentally consumed liquid nicotine, including that from nicotine-containing vape pens and e-cigarette cartridges. While nicotine overdose is more likely to occur accidentally in children, adults can also experience it.
Symptoms of nicotine overdose include rapid heart rate, vomiting, confusion, seizures, and respiratory depression or failure. These symptoms can occur within just 15 minutes of nicotine use.
However, while there have been reports claiming that nicotine exposure via vaping does cause seizures, more research needs to be done to confirm a substantial correlation. Even so, lung disease, dental problems, and other issues have been linked to the habit.
Seeing Vaping as a Gateway Drug
In addition to the risk of seizures, vaping is considered a gateway drug, as well. For many people, it opens the doorway to other forms of substance abuse, not only exposing the body to brain-altering chemicals like nicotine but also placing people who vape in situations where substance abuse is encouraged.
If you or someone you care about has become addicted to drugs or alcohol, our Massachusetts inpatient drug rehab can help. We incorporate medically supervised detox to help clients safely get through withdrawal and prevent them from stopping treatment prematurely.
We also offer substance-specific addiction treatment for substances like medications, heroin, cocaine, meth, alcohol, and more. With the guidance of our specialists, you or your loved one can receive the support needed to achieve long-term sobriety.
For more information about our Massachusetts drug rehab programs, call Clearbrook Treatment Centers today at 570-536-9621.